Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 66, NWS Nashville, TN

September 18, 2009Dickson County, Hickman County, Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 18, 2009, 3:55 PM CDT for Dickson County, Hickman County, Humphreys County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2009, 3:55 PM CDT (20:55 UTC)
Expired
Sep 18, 2009, 6:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Dickson County, TN, Hickman County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 182055
FFWOHX
TNC043-081-085-182345-
/O.NEW.KOHX.FF.W.0066.090918T2055Z-090918T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL HICKMAN COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL ABOUT 5 MILES SOUTHWEST OF DICKSON. 1 TO 2 INCHES
  OF RAIN HAS FALLEN DURING THE PAST HOUR...WITH MORE THAN 2         
  INCHES IN SOME SPOTS.

* THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO AFFECT THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3604 8760 3607 8732 3594 8734 3590 8764

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:07 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 18, 3:07 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
307 PM CDT FRI SEP 18 2009

.DISCUSSION...
FORECAST REASONING WILL BE BASED ON A MODEL SOLUTIONS COMPROMISE
UNLESS OTHERWISE NOTED.

CURRENTLY...SFC LOW STILL POSITIONED ACROSS CNTRL LA WITH AN INVERTED
SFC TROUGH MAINLY ACROSS W PORTIONS OF MID STATE. UPPER LEVEL LOW
ACROSS SE LA...WITH SCT SHWRS AND ISOLATED TSTMS...MAINLY ALONG AND
WEST OF INTERSTATE 65.

FORECAST QUANDARIES...WITH GENERALLY AT THE MOST A QUARTER TO AS
MUCH AS A HALF INCH OF RAIN EXPECTED AFTER 7 PM THRU THE REMINDER
OF THE NIGHT...AND WITH EXPECTED RAINFALL AMOUNTS OF UP TO ONE
INCH ACROSS MAINLY SW PORTIONS OF THE MID STATE BY SAT EVENING...
WILL AT THIS TIME LET THE FLASH FLOOD WATCH EXPIRE AS OF 7 PM
THIS EVENING. AM NOT CANCELING AT THIS TIME WITH SOME STORMS THIS
AFTERNOON STILL PRODUCING ONE HALF TO AROUND ONE INCH OF RAINFALL
ACROSS THE MID STATE...MAINLY ALONG AND WEST OF INTERSTATE 65.
THIS SHOULD BEGIN TO DISSIPATE IN COVERAGE AREA AFTER 7 PM. WILL
INCLUDE A LATE AFTERNOON FORECAST PERIOD IN ZONES TO DEAL WITH
ONGOING CONVECTION.

MODELS CONTINUING TO SHOW MOVEMENT OF SFC LOW TO THE N...BEING NEAR
THE MO BOOTHEEL...WITH SFC FRONT FORMING TO OUR S AND MOVING N
ACROSS THE MID STATE AS A WARM FRONT...POSITIONED ACROSS S KY...ON
SUN. UPPER LEVEL LOW WILL BECOME DIFFUSE BY THIS EVENING...AND
WILL JUST CARRY SLIGHT CHANCE OF SHOWERS TONIGHT.

DESPITE UPPER LEVEL LOW BECOMING DIFFUSE...DEEP MOISTURE ASSOCIATED
WITH S TO SWLY FLOW IS ANTICIPATED TO STILL CONTINUE THRU THE
FORECAST PERIOD AS UPPER LEVEL CLOSED LOW EVENTUALLY DEVELOPS ACROSS
THE CNTRL PLAINS BY LATE NEXT WEEK AND A COLD FRONT FINALLY
APPROACHES THE AREA BY NEXT WEEKEND.

WITH ALL THIS IN MIND...WILL GO WITH LIKELY SHWRS AND A SLIGHT
CHANCE OF TSTMS THRU SUN EVENING. WILL CONTINUE A GENERAL TREND OF
SCT SHWRS/TSTMS THRU NEXT WEEK INTO NEXT WEEKEND.

RAINFALL AMOUNTS SUN THRU 00Z WED COULD AGAIN BE IN THE RANGE OF
AROUND ONE TO AROUND TWO INCHES EACH DAY...WITH TOTAL RAINFALL
AMOUNTS DURING THIS PERIOD OF UP TO FOUR INCHES OR MORE POSSIBLE.
A FLASH FLOOD WATCH MAY NEED TO BE ISSUED AGAIN LATER THIS
WEEKEND AND INTO EARLY NEXT WEEK.

AS FOR TEMPS...LOOKING AT LOWS...WILL REMAIN IN THE MID TO UPPER 60S
FOR LOWS THRU AT LEAST THE FIRST HALF OF THE FORECAST PERIOD...WITH
A SLIGHT COOLING TREND INTO THE LOWER TO MID 60S BY NEXT WEEKEND.
AS FOR HIGHS...WILL START IN THE MID 70S TO LOWER 80S FOR HIGHS
OVER THE WEEKEND...WITH A GRADUAL WARMING TREND INTO THE UPPER 70S
TO LOWER 80S NEXT WEEK INTO NEXT WEEKEND. THIS WILL PUT US NEAR OR
SLIGHTLY ABOVE CLIMATOLOGICAL NORMS FOR HIGHS/LOWS THRU THE FORECAST
PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  79  68  79 /  20  60  60  70
CLARKSVILLE    65  79  68  79 /  20  60  60  70
CROSSVILLE     65  75  66  76 /  20  60  60  70
COLUMBIA       68  79  68  79 /  20  60  60  70
LAWRENCEBURG   69  80  68  80 /  20  60  60  70
WAVERLY        67  79  68  80 /  20  60  60  70
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&

31/JBW
Hazardous weather outlook, Sep 18, 5:53 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
553 AM CDT FRI SEP 18 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-191100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
553 AM CDT FRI SEP 18 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...
...A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING...
RECENT HEAVY RAINFALL HAS FLOODING IN SEVERAL AREAS. MORE RAIN IS
EXPECTED TODAY WITH ONE HALF INCH TO ONE INCH OF ADDITIONAL
RAINFALL. GIVEN THE SATURATED GROUNDS...EVEN THESE SMALLER AMOUNTS
MAY CAUSE ADDITIONAL FLOODING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WITH CONTINUE THROUGH THE WEEKEND
AND INTO THE FIRST HALF OF THE NEXT WEEK BEFORE TAPERING OFF ON WEDNESDAY.
GIVEN THE CONTINUING CHANCE OF RAINFALL...ADDITIONAL FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:32 PM CDTRiver Flood AdvisoryOHXRutherford19 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.